Posted by: BMJ | 2011-01-31

Any advise please

Dear Doc

My 9y old son takes Concerta 36mg from Monday to Friday to help him with concentration at school. The shorter acting ones works out before the school day is over. My concern is that he eats so little when he takes his medication. He always has a very big breakfast. He will have two weetbix or wholewheat pronutro as well as two eggs (usually poached) on toast and a fruit. (Every morning) Although I pack him school lunch consisting of a sandwhich, droe wors/biltong (just a few pieces ir 5cm stick), apple and yohgurt, he never eats any of it. Occasionally he will have an oats cereal bar. He also wont want to eat for lunch and will have a smallish supper. On weekends and holidays, he eats like a wolf. He is very, very active and plays lots of sports and when he is home he plays on the trampoline or plays cricket with his friends. He probably spends less than 30min sitting down watching tv etc..

In a way, I feel that he probably eats enough food in terms of calories, but I am concerned about his sugar levels around lunch time. He often can get very tired and irritable - which improves if I make him eat something. I have tried those nutritional shakes like Ensure, Lifegain - but they taste horrible and he wont drink it -even if I mix it with icecream. Can you give me a suggestion of something that I can give him that he can eat when he has no appetite, that will just keep his sugar levels stable. I do encourage him to drink as much water/rooibos as he wants. He is now 9y 6m old and weighs 32kgs at 137cm tall.

Thank you very much for the time in answering my question.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear BMJ
If your 9.5-year-old son is already 137 cm tall and weighs 32 kg, then his growth is certainly not being affected by the Concerta. The average height and weight for 10-year-old boys is 28 kg and 132 cm. Anti-ADHD medications can suppress the appetite and a decrease in weight is listed as a possible side-effect for Concerta in my copy of MIMS. Your son does, however, not seem to be losing weight and as mentioned above is already much heavier and taller than the average for 9-year-olds. The fact that he has a very hearty breakfast (more than many adults would consume) is excellent and should sustain his blood sugar levels until lunchtime. The fact that he does not eat any lunch may be a problem if his blood sugar drops to low levels. Ask him if he would be prepared to have an oat bar or an energy bar with a glass of cold flavoured milk or a smoothie (fresh fruit with low-fat milk plus honey), because if his appetite is depressed during the day, offering him chilled non-fatty foods may be a way of tempting him to eat or drink a healthy alternative to boost his blood sugar levels until suppertime. Experiment with the smoothies using different fruits in season and adding 1-2 tablespoons of skim milk powder to the milk and fruit mixture to increase the energy content. Let him taste the smoothies to find out which ones he would be prepared to drink. This is an alternative to the meal supplements you mention and smoothies certainly taste a lot better. The good breakfast and his catch-up eating over the weekends are supporting his excellent growth, so you need not worry about that aspect. One factor that could also play a role in the eating habits of children with ADHD is stress. Sit him down and discuss his school day with him and ask if he gets a lot of negative feedback from his teachers and fellow learners. If he indicates that he is under a lot of stress or often feels angry because other people tease him about his lack of concentration and/or restlessness, then it may help to take him to a child psychologist to relieve his feelings of frustration, which could in turn improve his appetite. Children with ADHD and their parents need all the help they can get, because our social system and the schools are generally not understanding or supportive.
Wishing you and your lad all the best

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Saney Toring | 2011-02-03

please doc can you sent me a dietplan for my vitiligo God Bless

Reply to Saney Toring

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.